The Annals of Probability

Anchored expansion, percolation and speed

Dayue Chen, Yuval Peres, and Gábor Pete

Full-text: Open access

Abstract

Benjamini, Lyons and Schramm [Random Walks and Discrete Potential Theory (1999) 56–84] considered properties of an infinite graph G, and the simple random walk on it, that are preserved by random perturbations. In this paper we solve several problems raised by those authors. The anchored expansion constant is a variant of the Cheeger constant; its positivity implies positive lower speed for the simple random walk, as shown by Virág [Geom. Funct. Anal. 10 (2000) 1588–1605]. We prove that if G has a positive anchored expansion constant, then so does every infinite cluster of independent percolation with parameter p sufficiently close to 1; a better estimate for the parameters p where this holds is in the Appendix. We also show that positivity of the anchored expansion constant is preserved under a random stretch if and only if the stretching law has an exponential tail. We then study a simple random walk in the infinite percolation cluster in Cayley graphs of certain amenable groups known as “lamplighter groups.” We prove that zero speed for a random walk on a lamplighter group implies zero speed for random walk on an infinite cluster, for any supercritical percolation parameter p. For p large enough, we also establish the converse.

Article information

Source
Ann. Probab., Volume 32, Number 4 (2004), 2978-2995.

Dates
First available in Project Euclid: 8 February 2005

Permanent link to this document
https://projecteuclid.org/euclid.aop/1107883344

Digital Object Identifier
doi:10.1214/009117904000000586

Mathematical Reviews number (MathSciNet)
MR2094436

Zentralblatt MATH identifier
1069.60093

Subjects
Primary: 60B99: None of the above, but in this section
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60K37: Processes in random environments 60J15

Keywords
Cayley graphs percolation random walks speed anchored expansion constant

Citation

Chen, Dayue; Peres, Yuval; Pete, Gábor. Anchored expansion, percolation and speed. Ann. Probab. 32 (2004), no. 4, 2978--2995. doi:10.1214/009117904000000586. https://projecteuclid.org/euclid.aop/1107883344


Export citation

References

  • Angel, O., Benjamini, I., Berger, N. and Peres, Y. (2004). Transience of percolation clusters on wedges. Electron. J. Probab. To appear.
  • Benjamini, I., Lyons, R. and Schramm, O. (1999). Percolation perturbations in potential theory and random walks. In Random Walks and Discrete Potential Theory (M. Picardello and W. Woess, eds.) 56--84. Cambridge Univ. Press.
  • Benjamini, I. and Schramm, O. (1996). Percolation beyond $\Z^d$, many questions and a few answers. Electron. Comm. Probab. 1 71--82.
  • Benjamini, I. and Schramm, O. (1998). Oriented random walk on the Heisenberg group and percolation. Unpublished manuscript.
  • Burton, R. M. and Keane, M. (1989). Density and uniqueness in percolation. Comm. Math. Phys. 121 501--505.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Springer, New York.
  • Grimmett, G. R., Kesten, H. and Zhang, Y. (1993). Random walk on the infinite cluster of the percolation model. Probab. Theory Related Fields 96 33--44.
  • Häggström, O., Schonmann, R. and Steif, J. (2000). The Ising model on diluted graph and strong amenability. Ann. Probab. 28 1111--1137.
  • Harris, T. E. (1963). The Theory of Branching Processes. Springer, Berlin.
  • Kaimanovich, V. A. and Vershik, A. M. (1983). Random walks on discrete groups: Boundary and entropy. Ann. Probab. 11 457--490.
  • Kesten, H. (1982). Percolation Theory for Mathematicians. Birkhäuser, Boston.
  • Liggett, T. M. (1985). Interacting Particle Systems. Springer, New York.
  • Lyons, R. (1992). Random walks, capacity, and percolation on trees. Ann. Probab. 20 2043--2088.
  • Lyons, R., Pemantle, R. and Peres, Y. (1995). Ergodic theory on Galton--Watson trees: Speed of random walk and dimension of harmonic measure. Ergodic Theory Dynam. Systems 15 593--619.
  • Lyons, R., Pemantle, R. and Peres, Y. (1996). Random walks on the lamplighter group. Ann. Probab. 24 1993--2006.
  • Lyons, R. and Peres, Y. (2004). Probability on Trees and Networks. Cambridge Univ. Press. To appear. Available at http://mypage.iu.edu/~rdlyons.
  • Lyons, R. and Schramm, O. (1999). Indistinguishability of percolation clusters. Ann. Probab. 27 1809--1836.
  • Thomassen, C. (1992). Isoperimetric inequalities and transient random walks on graphs. Ann. Probab. 20 1592--1600.
  • Varopoulos, N. Th. (1985). Long range estimates for Markov chains. Bull. Sci. Math. (2) 109 225--252.
  • Virág, B. (2000). Anchored expansion and random walk. Geom. Funct. Anal. 10 1588--1605.
  • Woess, W. (2000). Random Walks on Infinite Graphs and Groups. Cambridge Univ. Press.